Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 521, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Jul 24, 1996, 1:45 AM CDT for Custer County, Dewey County, Roger Mills County, Oklahoma. It was in force for 60 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 24, 1996, 1:45 AM CDT (06:45 UTC)
- Expired
- Jul 24, 1996, 2:45 AM CDT
- In force
- 60 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties
Counties Custer County, OK, Dewey County, OK, Roger Mills County, OK
The radar
The Vance AFB radar (KVNX), 147 km from the middle of the area, began a volume at 06:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 1:55 AM CDT | Thunderstorm Wind 61 | Leedey, OK | |
| Jul 24, 2:45 AM CDT | Thunderstorm Wind | Vici, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 6.8 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1795 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 1410 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KOKC 240644
SVROKC
OKC039-043-129-009-149-240745-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
145 AM CDT WED JUL 24 1996
THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 245 AM CDT FOR
PEOPLE IN THE FOLLOWING COUNTIES
IN NORTHWESTERN OKLAHOMA
CUSTER...DEWEY...AND ROGER MILLS
IN SOUTHWESTERN OKLAHOMA
BECKHAM AND NORTHWESTERN WASHITA
AT 145 AM CDT DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS...EXTENDING FROM NEAR VICI...TO 10 MILES SOUTHWEST
SWEETWATER. THIS LINE WAS MOVING SOUTHEAST AT 30 MPH.
THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING PARTICULARLY
DAMAGING WINDS...WITH WIND GUSTS UP TO 70 MPH. QUICKLY SEEK SHELTER IN
A STURDY STRUCTUREAND STAY AWAY FROM WINDOWS. DO NOT REMAIN OUTDOORS.
TRUCKS ANDOTHER HIGH-PROFILE VEHICLES ARE ESPECIALLY SUSCEPTIBLE TO
STRONG WINDS AND MAY BE BLOWN OFF THE ROAD.
R
CBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 9:09 PM CDT, 4 hours 36 minutes earlier.
Area forecast discussion, Jul 23, 9:09 PM CDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 905 PM CDT TUE JUL 23 1996 GOOD TREND IN CURRENT FCSTS...BUT WL FINE TUNE JUST A BIT FOR TIMING AND EMPHASIS ON N CNTRL AND NW PTNS. SLGT WKNG TREND IN STORM SE OF DDC PAST FEW SCANS...ACMPND BY WRMG TREND IN IR IMAGES. MIGHT MAKE WOODS COUNTY BFR DSPTG...BUT SHOULD BE RATHER WEAK. SOME OUTFLOW APRNT FM CLSTR NR DDC COULD ALSO AID DVLPMNT IN NW PTNS NEXT COUPLE OF HOURS. MOST INTERESTING IS STRNGR CNVCN ON CO/KS LINE WHICH SHUD MAKE NW OK LTR TNGT WITH FVRBL NW FLOW ALOFT. .OKC... OK...NONE. TX...NONE. DM
In the hours before
Local storm report, Jul 24, 1:03 AM CDT, 42 minutes before
LOCAL STORM REPORT NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 105 AM CDT WED JUL 24 1996 TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS... DATE ....COUNTY LOCATION.... 1230 AM BUFFALO OK 72 MPH WIND GUST 07/24/96 HARPER AT MESONET SITE. MCCLURE
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 10:11 PM CDT | Severe Thunderstorm Warning | OUN | Harper, Woods | 64 min |
| Jul 23, 11:58 PM CDT | Severe Thunderstorm Warning | OUN | Harper, Woods, Woodward | 47 min |
| Jul 24, 12:52 AM CDT | Severe Thunderstorm Warning | OUN | Ellis, Harper, Woodward | 43 min |
| Jul 24, 1:07 AM CDT | Severe Thunderstorm Warning | OUN | Ellis, Roger Mills | 43 min |
| Jul 24, 1:35 AM CDT | Severe Thunderstorm Warning | OUN | Ellis, Woodward | 55 min |
| Jul 24, 1:45 AM CDT | Severe Thunderstorm Warning | OUN | Beckham, Washita | 60 min |
| Jul 24, 2:37 AM CDT | Severe Thunderstorm Warning | OUN | Greer, Jackson, Kiowa | 63 min |
| Jul 24, 2:37 AM CDT | Severe Thunderstorm Warning | OUN | Harmon | 63 min |
| Jul 24, 2:45 AM CDT | Severe Thunderstorm Warning | OUN | Blaine, Custer, Dewey | 60 min |
| Jul 24, 2:45 AM CDT | Severe Thunderstorm Warning | OUN | Washita | 60 min |
| Jul 24, 3:39 AM CDT | Severe Thunderstorm Warning | OUN | Comanche, Kiowa, Tillman | 36 min |
| Jul 24, 3:39 AM CDT | Severe Thunderstorm Warning | OUN | Jackson | 36 min |
| Jul 24, 3:58 AM CDT | Severe Thunderstorm Warning | OUN | Caddo | 47 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.